KLONOPIN and MUSCLE WEAKNESS, PAIN...

Discussion in 'Fibromyalgia Main Forum' started by dannybex, Apr 7, 2003.

  1. dannybex

    dannybex Member

    Hello to all --

    I know that klonopin (or clonazepam) is recommended by some experienced doctors (like Cheney) as being helpful for those of us with CFIDS and FM. I've been taking it off and on for 4 years, mostly off, until the last six months or so, when I've taken it (1mg, sometimes 1 and a half mg) every day.

    Yes, it definitely helps my anxiety, and seems to help my occaisonal muscle twitching, but when I just found out this morning (a friend sent me a "Drug Infonet" link) that klonopin can CAUSE muscle weakness, anemia, liver problems, and has been shown to cause birth defects in other animals, I FREAKED. I have a lot of these "side" effects: weight loss (almost anorexia), muscle weakness, muscle pain, sore gums, confusion (at times -- can you spell Brain Fog?), palpitations.

    Now I want to get off of it asap, but I know a very slow taper (some suggest the best taper is a gradual switch to diazepam, which has a longer half life in the body, leading to fewer withdrawal symptoms) is the only way to go.

    Before I post the list of "adverse" effects, has anyone else done a klonopin (or clonazepam) or diazepam taper, and if so, how long did it take? I've heard that the "Ashton" method is the most successful -- but it can take six months or longer -- very, very slow tapering. NEVER EVER STOP TAKING IT "COLD TURKEY".

    I'd love to hear how it went and how you're doing now.

    Anyway, from the Drug Infonet site, here's the list of "problems" that klonopin can cause. I don't understand how Dr. Cheney can recommend it without mentioning these things...

    ADVERSE REACTIONS: The most frequently occurring side effects of Klonopin are referable to CNS depression. Experience to date has shown that drowsiness has occurred in approximately 50% of patients and ataxia in approximately 30%. In some cases, these may diminish with time; behavior problems have been noted in approximately 25% of patients. Others, listed by system, are:

    Neurologic: Abnormal eye movements, aphonia, choreiform movements, coma, diplopia, dysarthria, dysdiadochokinesis, "glassy-eyed" appearance, headache, hemiparesis, hypotonia, nystagmus, respiratory depression, slurred speech, tremor, vertigo.

    Psychiatric: Confusion, depression, amnesia, hallucinations, hysteria, increased libido, insomnia, psychosis, suicidal attempt (the behavior effects are more likely to occur in patients with a history of psychiatric disturbances).

    Respiratory: Chest congestion, rhinorrhea, shortness of breath, hypersecretion in upper respiratory passages.

    Cardiovascular: Palpitations.

    Dermatologic: Hair loss, hirsutism, skin rash, ankle and facial edema.

    Gastrointestinal: Anorexia, coated tongue, constipation, diarrhea, dry mouth, encopresis, gastritis, hepatomegaly, increased appetite, nausea, sore gums.

    Genitourinary: Dysuria, enuresis, nocturia, urinary retention. Musculoskeletal: Muscle weakness, pains. Miscellaneous: Dehydration, general deterioration, fever, lymphadenopathy, weight loss or gain.

    Hematopoietic: Anemia, leukopenia, thrombocytopenia, eosinophilia.

    Hepatic: Transient elevations of serum transaminases and alkaline phosphatase.
  2. Mikie

    Mikie Moderator

    I'm sorry you are having such a bad time on the Klonopin. It has beena God send for me and I suffer no side effects except sleepiness with my evening dose, but that's why I take it.

    Love, Mikie
  3. sb439

    sb439 New Member

    Hi, thanks for that info! But remember that Klonopin is a drug for epilepsy, and that the dose recommended there is 4-8mg daily in divided doses. I don't know how much you take, but usually CFIDS doses are much lower. I take 0.25 - 0.3 mg per day (i.e. at night, for sleep)and have noted no side-effects.
    The drowsiness that occurs in 50% of patients is one of the reasons why some CFIDSers take it: it allows us to sleep.

    I don't want to downplay the side effects, but do compare with the side effects of any modern antibiotics, and the differences are not so great ...
    Susanne
  4. kadeedidit

    kadeedidit New Member

    I've been on klonopin for years for sleep. I take 1 mg. at bedtime. I went thru the whole list of meds trying to find something for insomnia. This is the only thing that works for me.
    I don't know what half of the adverse reactions are you named in your message but I do know if it helps then i'm gonna take it.
    I suffer from hair loss and maybe its the med but I took it for years before my hair started coming out.
    Our bodys are all different and respond to different meds different ways.
    I just want to feel good and maybe I never hit a stage 4 sleep with klonopin but at least I fall asleep and believe me thats worth something.
    Hope your are successful in getting off the med and find something that works for you.......HUGGLES.....KADEE
  5. layinglow

    layinglow New Member

    I think this is something you need to speak with your Dr. about.

    The side effects you say you are experiencing from klonopin are alot of the effects I had from CFS/FMS BEFORE-- taking klonopin---
    "weight loss (almost anorexia), muscle weakness, muscle pain, sore gums, confusion (at times -- can you spell Brain Fog?), palpitations." In my case I attribute those symptoms to the disorders, not the klonopin.

    There isn't a drug manufactured that does not come with an extensive side effect list such as the one you provided, however, "most" do not suffer from these, only a very small percentage.

    I also agree that we are on such minimum doses that the incidence of side effects should be decreased.

    I do think this warrants talking with your physician, about your concerns.

    Klonopin has been a godsend to me---and I have had no adverse effects--but we are all individuals with these disorders.

    Best wishes,
    LL
  6. dannybex

    dannybex Member

    Good morning,

    And thanks to everyone who's responded to my post.

    My concern (besides those in the original "side" effects/toxicity post) is that klonopin doesn't address the cause or causes of the overstimulated brain or the RLS, or insomnia, it just masks the symptoms, and sometimes, in some people (or as some experts would claim, most people), eventually makes their symptoms worse, because the human body was never meant to consume synthetic or artificial chemical compounds.

    For example, restless leg syndrome (which I have from time to time) is not a klonopin deficiency, but more likely a nutritional one (many studies connect it to low iron, some folks swear by calcium or magnesium, although that seems to make me worse) or a result of some sort of free radical damage (i.e., not enough antioxidants in the diet). I've found that vitamin e, lecithin or choline (which both lower cholesterol too!) and occasional iron, and also b12 help me.

    Anyway, I'm not telling anyone to stop taking it -- that's a choice only you can make. I believe I should, but I know it could take many months. For those who may consider doing the same, an EXCELLENT website with guidelines on how to do a slow taper is:

    http://www.benzo.org.uk/index.htm

    It is also loaded with MANY SUCCESS STORIES (with folks who thought their symptoms were part of their illness, only to have them disappear several months to a year or so off the drugs).

    Thanks again for all your replies!

    Dan